Exposure to some medications can cause severe rashes, organ failure or abnormalities such as eosinophilia (steady rise of eosin, or fluorescent acid, stained white blood cells), and this condition is known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).
Fever and rashes are the first signs of DRESS, and they show up 2-8 weeks after a specific medicine is started. Even if there is improvement by stopping the original medicine, DRESS signs can still return after 3-4 weeks. The symptoms of DRESS include:
- Severe skin rash.
- Fever with recorded body temperatures above 38 degrees Celsius.
- Swollen nymph nodes on more than two areas on the body.
- At least one major internal organ is affected.
- Low platelets in the blood, along with unusual lymphocytes count.
- Non-steroidal inflammatory drugs
- Mood stabilisers
Other than medications, genetic factors are also a major cause. It has been found that people who have a close relative with DRESS are most vulnerable.
- A skin rash and fever may seem superficial at first, thus it is important for a thorough check-up so the offending medication can be immediately stopped.
- DRESS has a mortality rate of 11 per cent. Since, DRESS presents itself in variable symptoms, it might be mistakenly diagnosed as another disease.
- If DRESS is detected, quick suspension of the antagonising medicine and supportive care is required to prevent serious repercussions or even death.